Alert archive / North Dakota / Tornado Warnings in 2010

Tornado Warning 83, NWS Bismarck, ND

August 12, 2010LaMoure County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 12, 2010, 7:59 PM CDT for LaMoure County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2010, 7:59 PM CDT (00:59 UTC)
Expired
Aug 12, 2010, 8:30 PM CDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:14 PM CDTFUNNEL CLOUD9 N Verona, NDSTRONG ROTATION WITH A FUNNEL VISIBLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5023 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5023 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
2.4
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WFUS53 KBIS 130059
TORBIS
NDC045-130130-
/O.NEW.KBIS.TO.W.0083.100813T0059Z-100813T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
759 PM CDT THU AUG 12 2010

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 830 PM CDT

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 11 MILES NORTH OF VERONA...OR 28 MILES SOUTH OF
  VALLEY CITY...AND MOVING EAST AT 25 MPH.

* THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN
  LAMOURE COUNTY ALONG HIGHWAY 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A 
LAST RESORT...EITHER PARK YOUR VEHICLE AND STAY PUT...OR ABANDON 
YOUR VEHICLE AND LIE DOWN IN A LOW LYING AREA.

&&

LAT...LON 4642 9804 4644 9825 4663 9823 4663 9813
      4663 9803 4649 9803
TIME...MOT...LOC 0058Z 280DEG 20KT 4651 9806

$$

ABELING
2 follow-up statements
740 
WWUS53 KBIS 130107
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
807 PM CDT THU AUG 12 2010

NDC045-130130-
/O.CON.KBIS.TO.W.0083.000000T0000Z-100813T0130Z/
LAMOURE ND-
807 PM CDT THU AUG 12 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN LAMOURE
COUNTY UNTIL 830 PM CDT...

AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 9 MILES NORTH OF VERONA...OR 30 MILES SOUTH OF
VALLEY CITY...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN LAMOURE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT... EITHER PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR
VEHICLE AND LIE DOWN IN A LOW LYING AREA.

&&

LAT...LON 4642 9804 4644 9825 4663 9817 4663 9803
      4649 9803
TIME...MOT...LOC 0107Z 286DEG 17KT 4648 9805

$$

BIRK
039 
WWUS53 KBIS 130129
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
829 PM CDT THU AUG 12 2010

NDC045-130139-
/O.EXP.KBIS.TO.W.0083.000000T0000Z-100813T0130Z/
LAMOURE ND-
829 PM CDT THU AUG 12 2010

...THE TORNADO WARNING FOR NORTHEASTERN LAMOURE COUNTY WILL EXPIRE AT
830 PM CDT/730 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4642 9804 4644 9825 4663 9817 4663 9803
      4649 9803
TIME...MOT...LOC 0129Z 286DEG 17KT 4645 9791

$$

BIRK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 12, 2:46 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 12, 2:46 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM CDT THU AUG 12 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
CURRENTLY THE SURFACE LOW IS IN CENTRAL SOUTH DAKOTA WITH A WARM
FRONT ALONG ACROSS NORTHEAST SOUTH DAKOTA. CONVECTION HAS BEEN
INITIATING AND MOVING EAST ALONG AND NORTH OF THE FRONT ON THE
NOSE OF A LOW LEVEL JET AND BELOW AN UPPER LEVEL JET. LOOKS LIKE
THE BEST CHANCE OF CONVECTION WILL BE IN SOUTHEAST NORTH DAKOTA
THIS EVENING. A SURFACE TROUGH EXTENDS NORTH FROM THE LOW THROUGH
WEST CENTRAL NORTH DAKOTA AND THERE HAS BEEN WEAK CONVECTION IN
THIS AREA. A SHORT WAVE WILL MOVE NORTH ACROSS THIS AREA LATER
THIS EVENING AND STRONGER CONVECTION IS LIKELY. THE POTENTIAL FOR
SEVERE THUNDERSTORMS WILL DIMINISH LATER TONIGHT AS THE SYSTEM
MOVES SLOWLY EAST. EVEN THOUGH THE SURFACE LOW WILL HAVE MOVED
INTO MINNESOTA BY FRIDAY MORNING...ANOTHER LOBE OF THE UPPER LEVEL
LOW WILL STILL BE BACK IN SASKATCHEWAN AND MONTANA WHICH WILL MOVE
ACROSS THE NORTHERN PLAINS FRIDAY THROUGH SATURDAY MAINTAINING THE
POTENTIAL FOR THUNDERSTORMS. TEMPERATURES WILL TREND DOWN SATURDAY
AND SUNDAY...AS COLD ADVECTION DEVELOPS AS THE UPPER LEVEL TROUGH
MOVES EAST ACROSS THE FORECAST AREA. COULD SEE SOME AFTERNOON
CONVECTION SUNDAY DUE TO AFTERNOON INSTABILITY CAUSED BY HEATING.
COULD SEE GUSTY WINDS ON SATURDAY AS THE SURFACE WINDS TURN
NORTHWEST AND LINK TO STRONGER WINDS ALOFT.

.LONG TERM...MONDAY THROUGH THURSDAY
WILL KEEP A SLIGHT CHANCE OF PRECIP IN THE FORECAST ON MONDAY AND
TUESDAY AS THE UPPER LEVEL TROUGH MOVES SLOWLY EAST OF THE
FORECAST AREA...THEN SHOULD SEE SLOW WARMING THROUGH THURSDAY.

&&

.AVIATION...CONDITIONS WILL BE GENERALLY VFR...BUT THUNDERSTORMS
ARE A POSSIBILITY AGAIN TONIGHT. COULD SEE SOME FOG AND STRATUS
FRIDAY MORNING BUT CONDITIONS SHOULD IMPROVE BY LATE MORNING.
THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW
Hazardous weather outlook, Aug 12, 5:36 AM CDT, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
536 AM CDT THU AUG 12 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
536 AM CDT THU AUG 12 2010 /436 AM MDT THU AUG 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND.
THIS AFTERNOON AND EVENING ARE THE MORE LIKELY TIMES IN WHICH
WIDESPREAD SEVERE WEATHER WOULD OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:18 PM CDTSevere Thunderstorm WarningBISLaMoure42 min
Aug 12, 7:31 PM CDTTornado WarningBISLaMoure29 min
Aug 12, 7:38 PM CDTSevere Thunderstorm WarningBISGolden Valley67 min
Aug 12, 8:23 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger67 min
Aug 12, 8:26 PM CDTSevere Thunderstorm WarningBISBurke, Renville64 min
Aug 12, 8:33 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley57 min
Aug 12, 8:49 PM CDTSevere Thunderstorm WarningBISSlope56 min
Aug 12, 8:59 PM CDTTornado WarningBISBurke, Ward31 min
Aug 12, 9:08 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark67 min
Aug 12, 9:24 PM CDTSevere Thunderstorm WarningBISAdams, Bowman66 min
Aug 12, 9:25 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward65 min
Aug 12, 9:29 PM CDTTornado WarningBISBurke, Renville, Ward31 min
Aug 12, 9:38 PM CDTFlash Flood WarningBISAdams, Bowman4 hr
Aug 12, 9:57 PM CDTTornado WarningBISBurke, Renville, Ward33 min
Aug 12, 10:04 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux, Stark56 min
Aug 12, 10:06 PM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark54 min
Aug 12, 10:26 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward64 min
Aug 12, 10:29 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope31 min
Aug 12, 10:35 PM CDTAreal Flood AdvisoryBISBurke, Renville, Ward6 hr
Aug 12, 10:49 PM CDTTornado WarningBISRenville26 min
Aug 12, 10:53 PM CDTSevere Thunderstorm WarningBISAdams, Emmons, Grant, Hettinger, Morton, Sioux and 1 more52 min
Aug 12, 11:07 PM CDTSevere Thunderstorm WarningBISHettinger, Stark39 min
Aug 12, 11:18 PM CDTSevere Thunderstorm WarningBISEmmons, Grant, Morton, Sioux57 min
Aug 12, 11:25 PM CDTSevere Thunderstorm WarningBISBottineau, Renville, Ward65 min
Aug 12, 11:42 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, Morton63 min
Aug 12, 11:55 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh65 min
Aug 13, 12:15 AM CDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux32 min
Aug 13, 12:28 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Stutsman62 min
Aug 13, 12:31 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver59 min
Aug 13, 12:45 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Morton60 min
Aug 13, 12:54 AM CDTHigh Wind WarningBISBurleigh, Dickey, Emmons, Grant, Kidder, LaMoure and 3 more3 hr
Aug 13, 12:54 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh, Stutsman66 min
Aug 13, 1:16 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman59 min
Aug 13, 1:17 AM CDTAreal Flood AdvisoryBISMcLean, Mercer, Oliver6 hr
Aug 13, 1:37 AM CDTAreal Flood AdvisoryBISBurleigh6 hr

Nearby

Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.